Advanced Search

Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2014 April;149(2) > Giornale Italiano di Dermatologia e Venereologia 2014 April;149(2):207-18

ISSUES AND ARTICLES   MOST READ   eTOC

CURRENT ISSUEGIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA

A Journal on Dermatology and Sexually Transmitted Diseases


Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014

 

Giornale Italiano di Dermatologia e Venereologia 2014 April;149(2):207-18

DRUG ERUPTIONS - Part I 

Epidemiology of cutaneous drug-induced reactions

Naldi L. 1, 2, Crotti S. 2

1 Department of Dermatology, Azienda Ospedaliera Papa Giovanni XXIII, Bergamo, Italy;
2 Centro Studi GISED, Presidio Ospedaliero Matteo Rota, Bergamo, Italy

Cutaneous reactions represent in many surveillance systems, the most frequent adverse events attributable to drugs. The spectrum of clinical manifestations is wide and virtually encompasses any known dermatological disease. The introduction of biological agents and so-called targeted therapies has further enlarged the number of reaction patterns especially linked with cytokine release or inbalance. The frequency and clinical patterns of cutaneous reactions are influenced by drug use, prevalence of specific conditions (e.g., HIV infection) and pharmacogenetic traits of a population, and they may vary greatly among the different populations around the world. Studies of reaction rates in cohorts of hospitalized patients revealed incidence rates ranging from, 1 out 1000 to 2 out 100 of all hospitalized patients. For drugs such as aminopenicillines and sulfamides the incidence of skin reactions is in the order of 3-5 cases out of 100 exposed people. Although the majority of cutaneous reactions are mild and self-limiting, there are reactions such as Stevens Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS) which are associated with significant morbidity and mortality. Surveillance systems routed on sound epidemiologic methodology, are needed to raise signals and to assess risks associated with specific reactions and drug exposures. Identification of risk factors for adverse reactions and appropriate genetic screening of groups at higher risk may improve the outcomes of skin reactions.

language: English


FULL TEXT  REPRINTS

top of page